Monday, April 30, 2012

The Tdap Shot…Heard ‘Round the World…


I wrote about…keeping up…with my medical information the other day…which…made me remember…getting my last…actually my first…Tdap…vaccination…I say first…because…the adult vaccine was changed a few years ago…from…TD…tetanus/diptheria…to…Tdap…tetanus/diphtheria/pertussis
Anyway…to make an long story…even longer…seems there has been an increase in…pertussis…whooping cough…in recent years…so…all us school nurses got an email…recommending that we get the new vaccine…
I’m pretty diligent about that kind of thing…so…I rolled up my sleeve the same afternoon…and thought that would be that…well…my arm was a bit sore…but…I expected that…
What I didn’t expect…was to discover…a fairly…large…tender…lymph node…hiding behind my left collarbone…but…on Sunday afternoon…when…all the doctor’s offices were closed…I did…
I must admit…it scared me half to death…so…I did what I had to do…I Googled…yeah…I know…you saw that one coming…you know me so well…anyway…what I found scared me even more…lymphoma…that’s what all the sites said…would cause supraclavicular lymphadenopathy
At some point…just before I Googled lymphoma treatments…I remembered…the Tdap shot…could it be connected…yes…I Googled that…and…somewhere…in tiny print…at the very end…of an obscure site…I found what I was looking for…yes…Tdap…could cause that big honking lymph node…if the injection was in the ipsilateral appendage
I have to tell you the truth…I’ve been a nurse for a lot of years…and I didn’t have a clue…so…I Googled…one last time…it meant…same side…and…yes…my injection…was in the left arm…I breathed again…
But…I still called…and made an appointment with my OB-GYN doctor the next day…just to be safe…he agreed…all was well…but…since I was there…he might as well…do my yearly stuff…including…sending me for a mammogram…
I went…and…thought…that was that…
Until…the hospital called me…there was a lump…could I come back for an ultrasound…now…as frightening as this sounds…I was at least 95% certain…that it was the same lump…that…I’ve had for years…that had been biopsied…and was fine…so…I only fretted…I didn’t panic…
But…I did have to take off a second day from work…and go for the ultrasound…but…they couldn’t find my old films…so…they weren’t sure if it was the same spot or not…
A couple of hours…and…lots of frustration later…we found films in the doctor’s office…that verified the spot…it hadn’t changed…once again…all was well…
So…let’s recap…no…let’s not…it was too much the first time…but…all of this…happened…as a result…of one little Tdap shot…
Bertha…says it is a lot like life…of course she would…she says…my biggest messes…usually start…with…a small event…and then snowball…into a fiasco…and…she’s right…they do…I always say…I get into the most trouble…when…I’m minding my own business…
Well…she did say something else…about my tendency to…make mountains out of mole hills…and…that if I didn’t settle down…she was gonna take away my Google privileges…but…she couldn’t be serious about that…could she…
No…surely not…so…for now…I’m just glad that I’m not due for another Tdap…for seven more years…I hope I remember about the lymph node by then…just saying…
Jane

23 comments:

  1. Well, just moving right along here without shots, lumps, bumps or mammograms...but don't tell Bertha !

    You take care...

    ReplyDelete
    Replies
    1. Bea...I'm not saying a word...you are the healthiest person I know...it'll be our little secret!

      Thanks for visiting!

      Delete
  2. Hi Jane,
    Just had a tdap shot and just found a lump above my clavicle on the same side as the shot! Never one to panic(HA!) I too started googling and got scared very fast! Thanks for the post!
    Sher

    ReplyDelete
  3. Wow, Sher! So glad I posted it! Be sure to keep a watch on it and see your doctor if it doesn't get smaller fairly quickly.

    ReplyDelete
    Replies
    1. Oh my gosh... I can't thank you enough for your post. Just found a lump under my collar bone on the same side I received a tdap vaccination yesterday while tucking in my young kids... My heart stopped, I instantly thought of the worse. Whew! I'm still worried and will be calling the Dr tomorrow but thanks to you I will actually sleep tonight! Kindly, Sybil

      Delete
  4. I am an adult and had a T-dap & MMR booster shot in July 2012 in preparation to teach overseas. I have had hair loss as well plus other painful symptoms. Before the vaccine shots, I had 4-6 inches of hair, had cramp like pain in my stomach area, and itching.

    I respect doctors and the CDC requiring/encouraging vaccines; however, babies and children cannot accurately express pain associated with vaccines. As an adult, the pain from injection was minimal but the after the shot within a week to a month, I experienced mood changes, coughing, crampy stomach, slight fever, and the worst hair loss. I have a very clean diet and keen awareness of changes in my body.

    ReplyDelete
    Replies
    1. Anya,

      I'm so sorry for the discomfort and suffering you've had. I sincerly hope your symptoms will resolve soon.

      Delete
  5. Hi Jane,

    I just had a dTap myself and had the same reaction. My doctor says it's mostly likely related to the shot and to wait two weeks without touching it and then check it. Just curious, how long did it take for your lymph node to go back to normal?

    Thank you!
    Helen

    ReplyDelete
    Replies
    1. Helen,

      As I recall it took several days to get smaller and it was essentially gone in 2 weeks. He is absolutely right that you should leave it alone for a while as 'playing' with it could cause it to stay enlarged longer. I'm sure I didn't take that advice...but...do as I say...not as I did... :)

      I hope it resolves quickly for you. Thanks for stopping by and commenting!

      Jane

      Delete
  6. I had the dtap also June 20th 5 days later there is a lump on my arm and it's warm and a lump on my clavicle/collar bone...I FREAKED OUT. It got smaller but almost 2 weeks now and I'm afraid to touch it but it might be gone it doesn't hurt to put my seat belt on...would you call this a reaction to the shot...are you having one again in 10 years????

    ReplyDelete
    Replies
    1. Sandra, I certainly can't say without seeing it...but it does sound like it could be a reaction...keep a close watch on it...and if it doesn't resolve within another week...I'd want my doctor to look at it just to be safe. ;)

      Delete
  7. I took the TDAP injection August 7, 2013 and I had discomfort in my left arm, the same arm i received the shot in. On August 9 the pain was not as bad, but my lymph nodes are swollen under my left armpit and it hurts.

    ReplyDelete
    Replies
    1. Sorry you've had that reaction...you probably need to get it checked just to be safe. ;)

      Delete
  8. Just had a tdap vaccine monday march 10th,didn't much feel the shot however 2 days later i also have warmness where the injection was and a sudden pain near my collarbone,as well as a huge swollen lymph node. My whole left side of my neck swole up and i went in to see a doctor today and was told my injection site became infected and caused the swelling in my neck and was given a 10 day course of antibiotics. I sure hope this works because i have limited movement in my neck.

    ReplyDelete
  9. Had a shot on Monday and the typical sore shoulder in the days after. It's Thursday morning now and I have exactly the same thing! A tender subclavicular enlarged lymph node on the same side as the Boostrix was administered! Thank you for posting this! I sent a message to my doctor about it but I'm a bit less freaked out now.

    ReplyDelete
  10. I had my shot in Oct and had the same nasty swelling in my lymph node on my collar bone. Must if the swelling has gone down but it's still there, tender and uncomfortable and it's been 3 months! How long can this take???

    ReplyDelete
    Replies
    1. I know this is an old post but I found your comment in my Googling & can relate. I've had a lump above my collar bone and intense pain in that area and my neck following a Tdap vaccine in January 2016. I am wondering how are you doing? Many drs, specialists and tests later..and still no answer. Feel free to email me at brocchi1288@aim.com. Thanks in advance for any response!

      Belinda

      Delete
  11. Hello, Just recently I had Td vaccination booster in my right arm. Two days later There was a very painful lump under my right armpit. Then a couple days later one on the right side of my neck.
    Of couse I went straight to Dr. GOOGLE for answers and scared myself into thinking I had cancer. Geez! After reading so many symptoms that people experience I realized It's totally due to this stupid vaccination! Screw you Tetanus!

    Miss Hypochondriac. ..

    ReplyDelete
    Replies
    1. https://www.youtube.com/watch?v=Wf93GINtsA0 saved my life

      Delete
    2. So What happened? I had Tdap on a Saturday. On Tuesday following it started to swell under my armpit. There is no lump or rash. The nurse over the phone said if there is no lump or rash than not to worry. I just wanted to know what cam of your experience?

      Delete
    3. It just gradually went away and nothing bad happened. Hope yours does the same.

      Delete
    4. Thanks for this! Same thing happened to me - anxiety, but now I feel better.

      Delete
  12. Thank you for posting this I have been terrified since I felt a bruised feeling above my collarbone and could feel a pea sized node beneath the area. Then I remembered I had a tetanus shot a few days ago on that same side (was that word "ipsilateral"?) I will see my doctor if it is not gone in a few days but you have kept me from worrying myself sick in the meantime, THANK YOU!!!! Val Laguna Hills CA

    ReplyDelete